Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 7, NWS Topeka, KS

May 27, 2021Dickinson County, Morris County, Kansas

NWS Topeka, KS issued this areal flood warning at May 27, 2021, 4:29 AM CDT for Dickinson County, Morris County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2021, 4:29 AM CDT (09:29 UTC)
Expired
May 27, 2021, 10:00 AM CDT
In force
6 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Dickinson County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 70 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2025 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

880 
WGUS43 KTOP 270929
FLWTOP

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
429 AM CDT Thu May 27 2021

KSC041-127-271500-
/O.NEW.KTOP.FA.W.0007.210527T0929Z-210527T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson KS-Morris KS-
429 AM CDT Thu May 27 2021

The National Weather Service in Topeka has issued a

* Flood Warning for...
  Southeastern Dickinson County in central Kansas...
  Western Morris County in east central Kansas...

* Until 1000 AM CDT.

* At 429 AM CDT, local law enforcement reported water over K4 near 
  Latimer. Additional heavy rain is possible over the next few 
  hours. Flooding is already occurring. Between 2 and 3 inches of 
  rain have fallen.

Some locations that will experience flooding include...
  Herington, White City, Latimer and Burdick.

Additional rainfall amounts of 1 to 1.5 inches are possible in the 
warned area.

This warning replaces the flood advisory that was set to expire at 7 
am.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3861 9693 3861 9702 3877 9691 3879 9691
      3879 9690 3879 9668 3852 9680 3852 9681
      3852 9682 3852 9684 3852 9693 3857 9693
      3860 9693

$$
1 follow-up statement
683 
WGUS83 KTOP 271501
FLSTOP

Flood Statement
National Weather Service Topeka KS
1001 AM CDT Thu May 27 2021

KSC041-127-271511-
/O.EXP.KTOP.FA.W.0007.000000T0000Z-210527T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson KS-Morris KS-
1001 AM CDT Thu May 27 2021

...FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN DICKINSON AND WESTERN 
MORRIS COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3861 9693 3861 9702 3877 9691 3879 9691
      3879 9690 3879 9668 3852 9680 3852 9681
      3852 9682 3852 9684 3852 9693 3857 9693
      3860 9693

$$

53

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at May 27, 3:04 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 27, 3:04 AM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
304 AM CDT Thu May 27 2021

.DISCUSSION...
Issued at 304 AM CDT Thu May 27 2021

Short term models and CAMs have been struggling with the
convection, but recent radar trends suggest we are finally seeing
a more organized MCS developing across north central KS. 07Z
surface obs show a relatively moist airmass still over east
central KS while the latest 850MB profiler data shows the low
level jet beginning to veer more to the south-southwest with
decent speed convergence into east central KS. The continued
advection of warm moist air should be enough for storms to
continue into eastern parts of the forecast area through the mid
morning hours. At this time, I would anticipate the track of these
storms to be south of the latest HRRR depiction along the better
theta-e gradient into east central KS. The main uncertainty in the
short term forecast is whether storms continue through the
morning pushing an outflow through much of the CWA or is there a
break in precip allowing the airmass to recover as a more synoptic
cold front pushes through this afternoon. Unfortunately
confidence in the models is poor given the recent history. But
they still show some redevelopment in the afternoon along the
front. With the surface low analyzed over western KS at 07Z, think
there is still some potential for moisture and instability to
advect ahead of the frontal boundary and causing some
destabilization over east central KS for this afternoon. Because
of this the forecast still has some likely POPs but have backed
off on the categorical wording due to the uncertainty in the
models. Instability looks to be good for severe storms, but
forecast hodographs remain messy through the afternoon with large
inflection in mid levels. This would imply storms would struggle
to remain discrete and multicellular evolutions are more likely.
Have continued with highs in the lower 80s across east central KS
as southerly winds continue to advect warmer air into the area.
Areas near the NEB state line may see some cold air advection by
the early afternoon limiting highs to the middle and upper 70s. By
this evening, the front is forecast to have pushed through much
if not all of the forecast area. This should bring an end to
precip chances as drier air moves in as the better dynamics pass
to the east. Models are showing some high RH values moving in
behind the front indicative of stratus. So have increased cloud
cover for tonight and think this may keep lows from falling to far
into the 40s.

Quiet weather is expected for Friday and Saturday with relatively
dry air over the area thanks to a surface ridge. Also models develop
some shortwave ridging. However by Sunday and through the first half
of next week, the consensus is for another slow moving upper trough
setting up to the west of the forecast area. There are differences
in the timing of shortwave energy moving through the central
plains. So the forecast broad brushes POPs from Sunday through
Wednesday. With the upper trough expected to setup somewhere over the
central plains for much of next week, mid level heights remain
relatively low limiting chances for strong warm air advection. So
the blend of models keeps temps below normal with highs generally
around 70.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1142 PM CDT Wed May 26 2021

Uncertainty in the evolution of convection overnight remains with
scattered TSRA clustering west of KMHK while another cluster of
TSRA centers over southern NE. Added TSRA at KMHK where storms are
most likely to impact the area, with lesser confidence at
KTOP/KFOE as short term models poorly handle the line of TSRA with
some suggestion it passes just north of terminals aft 10Z.
Therefore went with VCTS aft 10Z with activity clearing the sites
between 13Z and 15Z. Additional TSRA is possible along the
boundary by mid afternoon, although coverage should remain
scattered and clear the sites before 01Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT this morning for KSZ008>011-
020>023-034>037.

Flash Flood Watch until 10 AM CDT this morning for KSZ012-024-
026-038>040-055-056.

&&

DISCUSSION...Wolters
AVIATION...22
Hazardous weather outlook, May 27, 3:41 AM CDT, 48 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
341 AM CDT Thu May 27 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-280845-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
341 AM CDT Thu May 27 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

This morning's thunderstorms could still produce locally damaging
winds and very heavy rainfall. Severe thunderstorm and flash flood
watches remain in effect. These storms are expected to exit to the
east of the area by mid morning.

Additional thunderstorms are forecast to redevelop over parts of
east central Kansas by the early afternoon today. Some of these
storms may be capable of producing large hail, damaging winds and
very heavy rainfall. Areas south of a line from Council Grove to
Topeka stand the better chance of seeing severe weather this
afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon across east central Kansas.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Special weather statement, May 27, 2:08 AM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Topeka KS
208 AM CDT Thu May 27 2021

KSZ020-034-270745-
Cloud-Ottawa-
208 AM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTAWA AND CLOUD
COUNTIES UNTIL 245 AM CDT...

At 208 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Concordia to 7 miles
northeast of Glasco to 7 miles northeast of Barnard. Movement was
east at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Concordia, Clyde, Miltonvale, Glasco, Delphos and Aurora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
north central Kansas.

LAT...LON 3945 9793 3947 9790 3963 9778 3963 9737
      3936 9737 3917 9770 3925 9793
TIME...MOT...LOC 0708Z 280DEG 41KT 3962 9761 3941 9772 3927 9796

BD
Local storm report, May 27, 2:24 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
224 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 AM     HAIL             5 NE MORGANVILLE        39.52N 97.13W
05/27/2021  E1.00 INCH       CLAY               KS   TRAINED SPOTTER

&&

LAFLIN
Special weather statement, May 27, 3:06 AM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Topeka KS
306 AM CDT Thu May 27 2021

KSZ026-040-270900-
Jefferson-Douglas-
306 AM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND
CENTRAL DOUGLAS COUNTIES UNTIL 400 AM CDT...

At 306 AM CDT, Doppler radar was tracking a strong thunderstorm over
Clinton, moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lawrence, Perry, McLouth, Lecompton, Clinton, Lone Star, Pleasant
Grove, Clinton Lake and Williamstown.

This includes Kansas Turnpike between mile markers 193 and 205.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northeastern and east central Kansas.

LAT...LON 3880 9534 3888 9550 3940 9518 3897 9519
      3896 9517 3898 9516 3897 9513 3897 9511
      3896 9512
TIME...MOT...LOC 0806Z 216DEG 26KT 3889 9537

Baerg
Local storm report, May 27, 3:18 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
318 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND DMG     7 SSW WESTMORELAND      39.29N 96.44W
05/27/2021                   POTTAWATOMIE       KS   EMERGENCY MNGR

            DOWNED TREE LIMBS... TIME APPROXIMATED.

0215 AM     TSTM WND DMG     ONAGA                   39.49N 96.17W
05/27/2021                   POTTAWATOMIE       KS   EMERGENCY MNGR

            DOWNED POWER LINE... TIME APPROXIMATED.

&&
Local storm report, May 27, 3:49 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
349 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND DMG     BLUE RAPIDS             39.68N 96.66W
05/27/2021                   MARSHALL           KS   EMERGENCY MNGR

            TREES DOWN... TIME ESTIMATED.

&&

LAFLIN
Special weather statement, May 27, 4:22 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Topeka KS
422 AM CDT Thu May 27 2021

KSZ022-036>038-270945-
Wabaunsee-Geary-Riley-Morris-
422 AM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY...SOUTHEASTERN
RILEY...NORTHERN MORRIS AND WABAUNSEE COUNTIES UNTIL 445 AM CDT...

At 421 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Alma to 3 miles southwest
of Parkerville. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Alma, Maple Hill, White City, Alta Vista, Dwight, McFarland, Paxico,
Parkerville, Council Grove Lake and Volland.

This includes Interstate 70 between mile markers 315 and 342.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northeastern and east central Kansas.

LAT...LON 3867 9685 3913 9648 3913 9604 3912 9602
      3913 9599 3911 9599 3911 9598 3874 9627
      3874 9635 3868 9635
TIME...MOT...LOC 0921Z 273DEG 38KT 3907 9642 3872 9669

Reese

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:21 PM CDTSpecial Weather StatementTOPDickinson39 min
May 26, 7:39 PM CDTSpecial Weather StatementTOPClay, Ottawa, Riley66 min
May 27, 12:15 AM CDTSevere Thunderstorm WarningTOPCloud, Republic30 min
May 27, 12:18 AM CDTTornado WarningTOPDickinson, Morris13 min
May 27, 12:37 AM CDTSpecial Weather StatementTOPMorris53 min
May 27, 12:42 AM CDTSevere Thunderstorm WarningTOPCloud, Republic33 min
May 27, 12:44 AM CDTSevere Thunderstorm WarningTOPMorris46 min
May 27, 12:52 AM CDTAreal Flood AdvisoryTOPDickinson, Morris4 hr
May 27, 12:58 AM CDTSevere Thunderstorm WarningTOPGeary, Wabaunsee47 min
May 27, 1:12 AM CDTSevere Thunderstorm WarningTOPCloud, Republic33 min
May 27, 1:23 AM CDTSpecial Weather StatementTOPShawnee, Wabaunsee67 min
May 27, 1:25 AM CDTSpecial Weather StatementTOPLyon35 min
May 27, 1:37 AM CDTSevere Thunderstorm WarningTOPRepublic, Washington23 min
May 27, 1:41 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington49 min
May 27, 1:42 AM CDTSpecial Weather StatementTOPCoffey48 min
May 27, 1:45 AM CDTSpecial Weather StatementTOPOsage45 min
May 27, 2:01 AM CDTSpecial Weather StatementTOPJackson59 min
May 27, 2:03 AM CDTSpecial Weather StatementTOPDouglas, Jefferson57 min
May 27, 2:08 AM CDTSpecial Weather StatementTOPCloud37 min
May 27, 2:19 AM CDTSevere Thunderstorm WarningTOPClay, Marshall, Pottawatomie, Riley, Washington41 min
May 27, 2:54 AM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley51 min
May 27, 3:06 AM CDTSpecial Weather StatementTOPDouglas54 min
May 27, 3:46 AM CDTAreal Flood AdvisoryTOPMarshall, Riley, Washington4 hr
May 27, 4:22 AM CDTSpecial Weather StatementTOPMorris, Wabaunsee23 min
May 27, 4:43 AM CDTSpecial Weather StatementTOPWabaunsee32 min
May 27, 5:01 AM CDTAreal Flood AdvisoryTOPGeary, Morris18 min
May 27, 5:11 AM CDTSpecial Weather StatementTOPShawnee34 min
May 27, 5:18 AM CDTFlash Flood WarningTOPGeary, Morris4 hr
May 27, 5:31 AM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee29 min
May 27, 5:41 AM CDTSpecial Weather StatementTOPLyon34 min
May 27, 5:53 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage52 min
May 27, 6:14 AM CDTFlash Flood WarningTOPLyon, Morris, Wabaunsee3 hr
May 27, 6:23 AM CDTSpecial Weather StatementTOPAnderson37 min
May 27, 6:48 AM CDTSpecial Weather StatementTOPFranklin27 min
May 27, 8:43 AM CDTAreal Flood WarningTOPLyon, Morris, Wabaunsee8 hr
May 27, 8:59 AM CDTAreal Flood WarningTOPGeary, Morris14 hr
May 27, 10:04 AM CDTFlash Flood WatchTOPAnderson, Coffey, Douglas, Franklin, Lyon, Osage9 hr
May 27, 10:46 AM CDTRiver Flood WarningTOPWabaunsee8 hr
May 27, 10:46 AM CDTRiver Flood WarningTOPShawnee7 hr
May 27, 10:59 AM CDTAreal Flood WarningTOPMorris20 hr
May 27, 2:31 PM CDTRiver Flood WarningTOPLyon26 hr
May 27, 2:31 PM CDTRiver Flood WarningTOPLyon32 hr
May 27, 2:54 PM CDTRiver Flood WarningTOPLyon, Osage16 hr

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.